Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 190, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2003, 11:01 PM EDT for Berrien County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 11:01 PM EDT (03:01 UTC)
- Expired
- Jul 20, 2003, 11:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3794 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 210301
SVRIWX
MIC021-210345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1101 PM EDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERRIEN COUNTY IN MICHIGAN
* UNTIL 1145 PM EDT
* AT 1101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SHOREWOOD-TOWER HILLS-HARBERT...MOVING
EAST AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
BARODA
GALIEN
BERRIEN SPRINGS
BUCHANAN
NILES
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4200 8664 4183 8672 4176 8665 4177 8624
4196 8624What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:00 PM EDT, 7 hours 1 minute earlier.
Area forecast discussion, Jul 20, 4:00 PM EDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST SUN JUL 20 2003 FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY... THE ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON BUT AS OF YET ONLY ONE STORM HAS FIRED UP IN OUR NORTHEAST. THE FUEL IS THERE BUT AS OF YET NOTHING TO KICK OF A BUNCH OF STORMS. LAPS CAPE FROM 600 IN OUR NORTHEAST TO 3000 IN OUR SOUTHWEST AND LI RANGING FROM -2 TO -5. THERE WAS SOME ROTATION IN THAT ONE STORM BUT LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS INTO THE EVENING. OVERNIGHT A LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING THROUGH THE CWA GIVING US A VERY GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. FWC AND MAV ARE SHOWING 1 TO 2 INCHES FOR OVERNIGHT AND 60 TO 80 POP. WITH ONGOING INSTABILITY AND A STRONG INDICATION FOR STORMS TONIGHT KEPT CATEGORICAL POPS FOR TONIGHT. THE COLD FRONT WILL BE MOVING SOUTHEASTWARD OF THE CWA LATE TOMORROW CONTINUING A CHANCE FOR STORMS DURING THE DAY MONDAY. THE GREATER CHANCE SHOULD BE TONIGHT AHEAD AND ALONG THE COLD FRONT. MAV IS SHOWING 30 TO 50 POP FOR MONDAY WITH A 60 POP AT AOH AND FWC IS SHOWING 50 TO 70 POP. BUFKIT INDICIES ARE SHOWING A GREATER CHANCE FOR TONIGHT THAN DURING THE DAY MONDAY. AGREE WITH THIS AS AM THINKING THAT THE GREATEST INSTABILITY APPEARS TO BE AHEAD AND ALONG THE FRONT. WE WILL ALSO BE ON THE RIGHT REAR OF A JET STREAK TONIGHT. THEN FOR TUESDAY JUST EXPECTING RAIN SHOWERS AS MODELS ARE STILL SHOWING SOME INSTABILITY AND LIFT WITH SUFFICIENT MOISTURE IN THE ATMOSPHERE AS A SHORTWAVE MOVES THROUGH. FOR TUESDAY NIGHT GFS IS PROJECTING A LOW PRESSURE CENTER TO MOVE NORTHEASTWARD THROUGH TENNESSEE AND KENTUCKY AND THEN TO PENNSYLVANIA BY LATE WENESDAY. THIS COULD GIVE OUR EASTERN COUNTIES A CHANCE ON WEDNESDAY. FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY... NO MAJOR CHANGES TO THIS FORECAST PERIOD. TEMPERATURES ARE EXPECTED TO BE AROUND NORMAL. .IWX... IN...NONE. MI...NONE. OH...NONE. LOTHAMER/LASHLEY
Hazardous weather outlook, Jul 20, 12:39 PM EDT, 10 hours 22 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1139 AM EST SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE AGAIN POSSIBLE. DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN WILL LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS OF NORTHEAST INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA TO ARCHBOLD OHIO. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY CAUSING THUNDERSTORMS AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR BOTH. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 20, 8:47 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0747 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM NEW CARLISLE IN WIND DAMAGE
07/20/03 ST. JOSEPH NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY FIRE DEPARTMENT.
WAMSLEYLocal storm report, Jul 20, 9:03 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0803 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0750 PM 3 N ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 20, 9:17 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0817 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM 5 W EDWARDSBURG MI WIND DAMAGE
07/20/03 CASS POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 20, 9:44 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0844 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM CONSTANTINE MI WIND DAMAGE
07/20/03 ST. JOSEPH LARGE TREE DOWN. BLOCKING
ROAD. REPORTED BY 911
DISPATCH.
WAMSLEYLocal storm report, Jul 20, 10:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0935 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 1 NW STURGIS MI WIND DAMAGE
07/20/03 ST. JOSEPH POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 20, 10:37 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0937 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 1 NW STURGIS MI WIND DAMAGE
07/20/03 ST. JOSEPH POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
0816 PM CONSTANTINE MI WIND DAMAGE
07/20/03 ST. JOSEPH LARGE TREE DOWN. BLOCKING
ROAD. REPORTED BY 911
DISPATCH.
0800 PM ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0750 PM 3 N ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0739 PM 5 W EDWARDSBURG MI WIND DAMAGE
07/20/03 CASS POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
0715 PM NEW CARLISLE IN WIND DAMAGE
07/20/03 ST. JOSEPH NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY FIRE DEPARTMENT.
0652 PM 7 N KINGSFORD HEIGHTS IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE TREE FELL ON HOUSE. BRANCH
12 INCHES IN DIAMETER INTO
HOUSE. REPORTED BY 911
DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:39 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 66 min |
| Jul 20, 9:06 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 69 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.